North Carolina, 2013

Funnel Cloud in North Carolina, August 11, 2013

August 11, 2013 · NWS ILM · 1 event in 1 county or zone

Two reports of a funnel cloud near Wrightsville Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Two reports of a funnel cloud near Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 11, 2:07 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 11, 2:07 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT SUN AUG 11 2013

.SYNOPSIS...
WARM AND MOIST HIGH PRESSURE WILL CONTINUE ITS GRIP ON THE REGION
THROUGH EARLY TUESDAY. A COLD FRONT WILL MOVE INTO THE AREA LATE
TUESDAY AND WILL BECOME STATIONARY ALONG THE CAROLINA COAST
THURSDAY THROUGH NEXT SUNDAY. BEGINNING TUESDAY NIGHT THE REGION
CAN EXPECTED A 5 DAY PERIOD OF ABOVE AVERAGE RAINFALL AND COOLER
THAN NORMAL HIGHS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...ISOLATED TO SCATTERED TSTMS WILL CONTINUE TO
MARCH EAST ACROSS MAINLY OUR NC ZONES THROUGH AFTERNOON INTO EARLY
EVENING. DRY AND WARM AIR ALOFT APPEARS TO BE TAKING ITS TOLL ON
CONVECTION OVER OUR SC ZONES THIS AFTERNOON AND DO NOT EXPECT THIS
TREND TO CHANGE VERY MUCH. SEA BREEZE ACTIVITY CANNOT BE RULED OUT
EXPANDING SW INTO THE COASTAL INTERIOR OF HORRY COUNTY. SHOWERS AND
TSTMS MOVING EAST COLLIDING WITH THE SEA BREEZE FRONT MAY PULSE
UPWARD TO PRODUCE STRONG GUSTY WINDS THROUGH THE AFTERNOON HOURS.
OTHERWISE EXPECT REDUCTION OF SURFACE HEATING INTO EARLY EVENING
WILL SAP CONVECTIVE STRENGTH AND COVERAGE WITH LITTLE UPPER SUPPORT
READILY AVAILABLE ACROSS THE AREA. A WEAK SURFACE TROUGH OVER OUR
NORTHERN ZONES COULD SUSTAIN ISOLATED ACTIVITY THROUGH PORTIONS OF
THE EVENING AND WILL RETAIN LOW-END POP VALUES THERE. MIN TEMPS
OVERNIGHT SIMILAR TO LAST NIGHT AND RELATIVELY MILD...UPPER 70S
ALONG AND NEAR THE COAST AND MIDDLE 70S OVER MOST OF THE INTERIOR.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...THIS SHORT HOT SPELL FOR OUR AREA APPEARS TO
BECOMING TO A QUICK END AS A COLD FRONT WILL MOVE ACROSS THE REGION
LAST TUESDAY NIGHT AND MOVE TO THE COAST. BUT FOR THIS PERIOD IT
WILL CONTINUE TO HOT AND HUMID WITH THE 850 MB TEMPERATURE REMAINS
AT 19 DEGREES CELSIUS. MAXIMUM TEMPERATURES ARE EXPECTED TO REACH
THE MID 90S INLAND AND NEAR 90 AT THE BEACHES. HEAT INDICES AGAIN
WILL APPROACH 103 TO 104 DEGREES MAINLY FOR AREA NEAR AND WEST OF
INTERSTATE 95.

CONVECTION IS EXPECTED TO BE SCATTERED AGAIN WITH THE BEST CHANCES
OVER THE NORTHERN TIER OF COUNTIES IN NORTH CAROLINA. CHANCES WILL
INCREASE ON TUESDAY NIGHT AS FRONTAL BOUNDARY APPROACHES REGION
FROM THE NORTH.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...AN UNUSUALLY PERSISTENT UPPER TROUGH WILL
DEVELOP ACROSS THE EASTERN HALF OF THE NATION WEDNESDAY. A SURFACE
COLD FRONT WILL DROP SOUTHWARD INTO THE EASTERN CAROLINAS...
INTERCEPTING A DEEP FLOW OF TROPICAL MOISTURE WITH PRECIPITABLE
WATER VALUES REMAINING IN THE 2.0 TO 2.4 INCH RANGE THROUGH THE
ENTIRE EXTENDED FORECAST PERIOD. THE JET STREAM WILL BECOME ENHANCED
JUST EAST OF THE UPPER TROUGH WITH A JET MAX DEVELOPING FROM
SOUTHERN VIRGINIA INTO THE CANADIAN MARITIMES. THE EASTERN CAROLINAS
WILL REMAIN WITHIN THE RIGHT-ENTRANCE REGION OF THIS JET MAX THROUGH
VIRTUALLY ALL FIVE DAYS WED-SUN...WITH ENHANCED SYNOPTIC LIFT
HELPING OUR CHANCES FOR RAIN.

THE SURFACE COLD FRONT SHOULD ARRIVE IN THE EASTERN CAROLINAS
WEDNESDAY AFTERNOON...STALLING ACROSS EASTERN SOUTH CAROLINA
WEDNESDAY NIGHT. BOTH THE 12Z GFS AND 00Z ECMWF SHOW A WAVE OF LOW
PRESSURE DEVELOPING ACROSS THE INTERIOR SOUTHEAST WEDNESDAY
NIGHT...LIFTING THE FRONT BACK TO THE NORTH THURSDAY. AS THIS WAVE
PUSHES EAST THROUGH NORTH CAROLINA THURSDAY NIGHT THE SURFACE FRONT
WILL AGAIN SAG SOUTHWARD TO THE COAST. WITH AN ALMOST SATURATED
TROPOSPHERE...THE SURFACE FRONT NEARBY...AND UPPER LEVEL DIVERGENCE
PROVIDED BY THE FAVORABLY POSITIONED 250 MB JET...I HAVE BUMPED POPS
INTO THE LIKELY (60-70 PERCENT) RANGE FOR EACH 12-HOUR PERIOD
WEDNESDAY THROUGH THURSDAY NIGHT. A THREAT OF FLOODING SHOULD
DEVELOP DURING THIS PERIOD GIVEN THE SUPERPOSITION OF ALL THESE VERY
FAVORABLE PRECIPITATION PARAMETERS.

THE SURFACE WAVE WILL RIPPLE EAST OF THE CAROLINAS BY FRIDAY MORNING
POTENTIALLY PLACING THE CAROLINAS WITHIN A RAINFALL LULL...AT LEAST
IN A RELATIVE SENSE. THE ATMOSPHERE SHOULD OTHERWISE REMAIN
FAVORABLE FOR CONVECTION ALOFT. ANY SUPPRESSION BEHIND THE SURFACE
WAVE SHOULD DIMINISH BY SATURDAY AND SHOWERS AND THUNDERSTORMS MAY
BECOME A LITTLE MORE WIDESPREAD DIURNALLY INTO SUNDAY.

WITH ALL THE CLOUDS AND PRECIPITATION AROUND...DIURNAL TEMPERATURE
RANGES WILL REMAIN CONSTRICTED THROUGH THE PERIOD. ASIDE FROM
WEDNESDAY WHEN HIGHS WILL REACH THE UPPER 80S THE REMAINDER OF THE
PERIOD SHOULD SEE HIGHS MAINLY IN THE MID 80S WITH OVERNIGHT LOWS
68-72.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...LFC'S STILL QUITE HIGH...ALONG WITH FAIRLY WARM 500 MB
TEMPS. SHOULD SEE ISOLATED TO SCATTERED CONVECTION FIRING THIS
AFTERNOON. CONVECTION MAY LINGER INTO THE EVENING AS THE FRONT
STALLS JUST TO OUR NORTHWEST. WINDS AT THE BOUNDARY LAYER AND AT THE
SURFACE WILL BE TOO STRONG TO SUPPORT ANYTHING OTHER THAN LIGHT FOG
OVERNIGHT. MONDAY...CONTINUED WEST SOUTHWEST FLOW WITH POSSIBLE
CONVECTION AT THE END OF THE FORECAST PERIOD.

EXTENDED OUTLOOK...SCATTERED SHOWERS/T-STORMS MONDAY AND TUESDAY...
BECOMING MORE WIDESPREAD ON WEDNESDAY AND THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...MODERATE BERMUDA HIGH PRESSURE PREVAILS OVER
THE WATERS WITH SW WINDS 10-15 KT AND 2-3 FOOT SEAS MOST LOCALS.
SEAS WILL BE A PATCHWORK OF SW WAVES 1-2 FEET AT 4-5 SECONDS AND
SE WAVES 1-2 FEET AT 8-9 SECONDS...AND THIS REGIME SHOULD PREVAIL
THROUGH THE OVERNIGHT PERIOD. STEERING WINDS COULD GUIDE SHOWERS
AND ISOLATED STORMS EASTWARD OVER THE NEAR SHORE WATERS THROUGH
THE EARLY EVENING...MAINLY FROM CAPE FEAR NORTHWARD.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...HIGH PRESSURE WILL SLOWLY GIVE WAY TO A COLD
FRONT THAT WILL MOVE TO THE COASTAL WATERS LATE TUESDAY NIGHT AND
STALL. THIS MEANS THE WATERS WILL SEE A SOUTHWEST FLOW OF 10 TO 15
KNOTS AND AS THE BOUNDARY MOVES TO THE COAST THE WINDS WILL
DECREASE TO 5 TO 10 KNOTS. SEAS WILL CONTINUE TO RANGE BETWEEN 2
AND 3 FEET WITH THE SOUTHWEST FLOW.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...1023 MB CANADIAN HIGH PRESSURE OVER THE
WESTERN GREAT LAKES WILL PUSH A COLD FRONT SOUTHWARD AND INTO THE
CAROLINA COASTAL WATERS LATE WEDNESDAY AFTERNOON. THIS FRONT WILL
LIKELY BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS BOTH ALONG AND
BEHIND THE SHALLOW FRONT...LASTING INTO WEDNESDAY NIGHT. SOUTHWEST
WINDS DURING THE DAY WILL SHIFT MORE NORTHERLY...ESPECIALLY NORTH OF
GEORGETOWN. LOW PRESSURE DEVELOPING ALONG THE FRONT OVER THE
INTERIOR SOUTHEAST STATES WILL PREVENT THE FRONT FROM SAGGING TOO
FAR SOUTH...AND IN FACT MODELS ARE INDICATING THE FRONT WILL RETURN
NORTH AGAIN DURING THE DAY THURSDAY WITH SOUTH WINDS REDEVELOPING
ALONG MOST OF THE COASTLINE. SHOWERS AND THUNDERSTORMS WILL LIKELY
ACCOMPANY THIS REGION OF UNSETTLED WEATHER. AS THE LOW MOVES EAST
ALONG THE INLAND FRONT THURSDAY AND ACROSS THE EASTERN CAROLINAS
THURSDAY NIGHT...LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE.

OBVIOUSLY WITH SO MUCH THUNDERSTORM ACTIVITY FORECAST LOCAL WINDS
AND SEAS WILL VARY TREMENDOUSLY. AS AN AVERAGE...SEA HEIGHTS SHOULD
AVERAGE 2-4 FT...HIGHEST DURING THE DAY WEDNESDAY WITH THE SOUTHWEST
WINDS AHEAD OF THE FRONT...AND AGAIN THURSDAY NIGHT DURING A PERIOD
OF STRONGER SOUTH WINDS AHEAD OF THE INLAND SURFACE LOW.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...MJC
SHORT TERM...HAWKINS
LONG TERM...TRA
AVIATION...MJC/DL
Hazardous weather outlook, Aug 11, 2:36 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
336 AM EDT SUN AUG 11 2013

NCZ087-096-099-105-107-109-120745-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-
336 AM EDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES COULD REACH BETWEEN 100 AND 102 DEGREES FOR SEVERAL
HOURS BETWEEN THE MIDDAY AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR MONDAY...
HEAT INDICES COULD REACH UP TO 102 DEGREES DURING THE AFTERNOON
AND EARLY EVENING.

FOR TUESDAY THROUGH THURSDAY...
A BOUNDARY STALLED ACROSS THE FORECAST AREA WILL BECOME THE FOCUS
FOR HEAVY RAIN PRODUCTION THAT COULD LEAD TO FLOODING ISSUES AND
PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-120745-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
336 AM EDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES COULD REACH BETWEEN 100 AND 102 DEGREES FOR SEVERAL
HOURS BETWEEN THE MIDDAY AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR MONDAY...
HEAT INDICES COULD REACH UP TO 102 DEGREES DURING THE AFTERNOON
AND EARLY EVENING.

FOR TUESDAY THROUGH THURSDAY...
A BOUNDARY STALLED ACROSS THE FORECAST AREA WILL BECOME THE FOCUS
FOR HEAVY RAIN PRODUCTION THAT COULD LEAD TO FLOODING ISSUES AND
PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-056-120745-
COASTAL HORRY-COASTAL GEORGETOWN-
336 AM EDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES COULD REACH BETWEEN 101 AND 103 DEGREES FOR SEVERAL
HOURS BETWEEN THE MIDDAY AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR MONDAY...
HEAT INDICES COULD REACH UP TO 102 DEGREES DURING THE AFTERNOON
AND EARLY EVENING.

FOR TUESDAY THROUGH THURSDAY...
A BOUNDARY STALLED ACROSS THE FORECAST AREA WILL BECOME THE FOCUS
FOR HEAVY RAIN PRODUCTION THAT COULD LEAD TO FLOODING ISSUES AND
PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-032-033-039-053-055-120745-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
336 AM EDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES COULD REACH BETWEEN 100 AND 102 DEGREES FOR SEVERAL
HOURS BETWEEN THE MIDDAY AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR MONDAY...
HEAT INDICES COULD REACH UP TO 102 DEGREES DURING THE AFTERNOON
AND EARLY EVENING.

FOR TUESDAY THROUGH THURSDAY...
A BOUNDARY STALLED ACROSS THE FORECAST AREA WILL BECOME THE FOCUS
FOR HEAVY RAIN PRODUCTION THAT COULD LEAD TO FLOODING ISSUES AND
PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-120745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
336 AM EDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR TUESDAY...
SMALL CRAFT EXERCISE CAUTION CONDITIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DOUGH

In the hours before

Special weather statement, Aug 11, 10:55 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1155 AM EDT SUN AUG 11 2013

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-112100-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON...
CAROLINA BEACH...WRIGHTSVILLE BEACH...LELAND...BOLIVIA...
SHALLOTTE...OCEAN ISLE BEACH...HOLDEN BEACH...OAK ISLAND...
SOUTHPORT...BENNETTSVILLE...DARLINGTON...DILLON...FLORENCE...
MARION...KINGSTREE...CONWAY...MYRTLE BEACH...NORTH MYRTLE BEACH...
GARDEN CITY...ANDREWS...GEORGETOWN...MURRELLS INLET
1155 AM EDT SUN AUG 11 2013

...WIDESPREAD HEAT INDICES ABOVE 100 DEGREES THIS AFTERNOON...

THE COMBINATION OF INTENSE HEAT AND HIGH HUMIDITY WILL LEAD TO
HEAT INDEX VALUES OF 100 TO 104 DEGREES THIS AFTERNOON ACROSS THE
AREA. THIS CAN PRODUCE POTENTIALLY DANGEROUS CONDITIONS FOR THOSE
EXPOSED TO PROLONGED AND DIRECT SUNSHINE...OR THOSE PERFORMING
STRENUOUS OUTDOOR ACTIVITIES.

HERE ARE A FEW TIPS TO HELP OFFSET THESE OPPRESSIVE CONDITIONS.
IF OUTSIDE SEEK SHADE AND DRINK WATER. LIGHT-COLORED CLOTHING
REFLECTS HEAT AND SUNLIGHT TO HELP YOUR BODY MAINTAIN NORMAL
TEMPERATURES. TRY TO REDUCE OR ELIMINATE STRENUOUS ACTIVITIES
DURING THE PEAK HEATING OF THE AFTERNOON.

ELDERLY PERSONS...SMALL CHILDREN...THOSE ON MEDICATIONS OR DRUGS
AND THOSE WITH WEIGHT OR ALCOHOL PROBLEMS...ARE PARTICULARLY
SUSCEPTIBLE TO HEAT REACTIONS. HEAT STROKE IS A SEVERE MEDICAL
EMERGENCY. SUMMON EMERGENCY MEDICAL ASSISTANCE OR GET THE VICTIM
OF HEAT STROKE TO THE HOSPITAL IMMEDIATELY. DELAY CAN BE FATAL.

8
Special weather statement, Aug 11, 1:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT SUN AUG 11 2013

NCZ099-109-111900-
COLUMBUS-INLAND BRUNSWICK-
221 PM EDT SUN AUG 11 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN COLUMBUS AND
NORTHERN BRUNSWICK COUNTIES THROUGH 300 PM EDT...

AT 221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BOLTON...OR ABOUT 18 MILES EAST OF WHITEVILLE...MOVING EAST AT 15
MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
BRIEFLY HEAVY RAINFALL.

SOME LOCATIONS IMPACTED INCLUDE BATARORA...DELCO...FREEMAN...
RIEGELWOOD...BOLTON AND SANDY CREEK.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3433 7806 3411 7819 3426 7847 3435 7843
TIME...MOT...LOC 1821Z 285DEG 14KT 3427 7837

TRA

The radar

The Wilmington radar (KLTX), 64 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, New Hanover

When
August 11, 2:20 PM EST to 2:24 PM EST
Where
New Hanover County, 0.72 mi ESE of Harbor Is
Reported by
Fire Department/Rescue
Coordinates
34.215, -77.789

Two reports of a funnel cloud at Wrightsville Beach, one near the Johnnie Mercer Pier, and one near the causeway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474960.